Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Phoenix, AZ

July 24, 2017Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 8:59 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 8:59 AM MST (15:59 UTC)
Expired
Jul 24, 2017, 12:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:38 AM MSTHEAVY RAIN 2.095 W Ahwatukee Foothills, AZMARICOPA COUNTY FLOOD CONTROL GAUGE INDICATING 2.09 INCH RAINFALL IN ONE HOUR.
Jul 24, 10:30 AM MSTFLASH FLOOD2 Nnw Goodyear, AZCOTTON LN NEAR MCDOWELL RD CLOSED DUE TO FLOODING. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 4.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS55 KPSR 241559
FFWPSR
AZC013-021-241900-
/O.NEW.KPSR.FF.W.0014.170724T1559Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
859 AM MST MON JUL 24 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until noon MST

* At 856 AM MST, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  West Phoenix, Chandler, Glendale, Tempe, Surprise, Avondale, 
  Goodyear, Buckeye, El Mirage, Tolleson, Gila Bend, Sun Lakes, 
  Waddell, Laveen, portions of Interstate 10 in northern Pinal 
  County through Ahwatukee/South Phoenix and the West Valley and 
  State Route 85 south of Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
      3301 11218 3299 11240 3297 11285 3359 11289

$$

NOLTE
3 follow-up statements
808 
WGUS75 KPSR 241640
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
940 AM MST MON JUL 24 2017

AZC013-021-241900-
/O.CON.KPSR.FF.W.0014.000000T0000Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
940 AM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR
MARICOPA AND PINAL COUNTIES...

At 938 AM MST, Doppler radar and automated rain gauges continued to 
indicate showers and thunderstorms producing heavy rain over the 
warned area. Primary line of heaviest showers and storms were moving 
up through Avondale, Goodyear, Buckeye and the Interstate 10 
corridor through the West Valley. Up to one inch of rain has already 
fallen in select gauges across the South Mountain Park and Buckeye. 
Running of area washes and localized flash flooding is expected.

Some locations that will experience flooding include...
West Phoenix, West Chandler, Glendale, Tempe, Surprise, Avondale, 
Goodyear, Buckeye, El Mirage, Tolleson, Gila Bend, Sun Lakes, 
Waddell, Laveen, Cashion, South Mountain Park, State Route 85 south 
of Interstate 10 towards Gila Bend and Interstate 10 through 
portions of South Phoenix and the West Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
      3301 11218 3299 11240 3297 11285 3359 11289

$$

Nolte
888 
WGUS75 KPSR 241749
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1049 AM MST MON JUL 24 2017

AZC013-021-241900-
/O.CON.KPSR.FF.W.0014.000000T0000Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1049 AM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR
MARICOPA AND PINAL COUNTIES...

At 1042 AM MST, Doppler radar and automated rain gauges indicated 
heavy rain had fallen from showers and thunderstorms over the warned 
area in the Phoenix Metro West Valley. Select gauges around the area 
have measured over 2 inches of rainfall this morning, with several 
other gauges around an inch to an inch and a half.

Flooding is on-going in Waterman Wash through Rainbow Valley with 
the wash flowing over area roadways. Shower activity is diminishing 
in coverage over the warned area, but runoff from earlier heavier 
storm activity will continue for the next several hours. Additional 
shower and thunderstorm developing through the afternoon may 
continue to exacerbate flooding conditions across portions of the 
West Valley. 

Some locations that will experience flooding include...
West Phoenix, Glendale, Tempe, Surprise, Avondale, Goodyear, 
Buckeye, El Mirage, Tolleson, Gila Bend, Sun Lakes, Waddell, Laveen, 
South Mountain Park, portions of Interstate 10 in northern Pinal 
County through Ahwatukee/South Phoenix and the West Valley and State 
Route 85 south of Interstate 10.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
      3301 11218 3299 11240 3297 11285 3359 11289

$$

Nolte
919 
WGUS75 KPSR 241854
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1154 AM MST MON JUL 24 2017

AZC013-021-241903-
/O.EXP.KPSR.FF.W.0014.000000T0000Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1154 AM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT NOON MST...

The bulk of the heavy rain has ended. Please continue to heed any 
remaining road closures as storm runoff and localized flooding 
impacts persist around the area. Additional storm development into 
the area may exacerbate flooding conditions into the afternoon. 

LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
      3301 11218 3299 11240 3297 11285 3359 11289

$$

Nolte

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:00 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 24, 7:00 AM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
700 AM MST Mon Jul 24 2017

.UPDATE...
Updated Fire Weather section.

&&

.SYNOPSIS...
Thunderstorm activity can be expected across the region today,
especially over northern and southwestern Arizona. Cloud cover
and a moist atmosphere will lead to cooler temperatures today.
This will be followed by drier southwesterly flow aloft leading to
warmer temperatures along with fewer storms across the region
Tuesday through Thursday. More active monsoon conditions return by
next weekend.

&&

.DISCUSSION...
Convection has begun developing in portions of southwest Arizona
as HRRR and NAM Nest had been indicating. However, there is also
new convection developing over south-central AZ. HRRR only recently
changed it's mind on keeping things relatively quiet there. Made
upward adjustments to the PoPs and QPF. Cells are not stationary
and anticipate that flash flooding potential will be limited but
there will be some pretty intense short lived showers causing
nuisance flooding.

&&

.Previous Discussion...
After all of last night's convection, there are multiple MCVs
floating around Arizona. One prominent one is departing northern
Maricopa County early this morning and moving into northern
Arizona. Scattered light showers are the result. Speaking of the
earlier convection, a lot of the 00Z hi-res models did a rather
poor job of depicting it for our area - despite only being a 1-4
hour forecast. There are a variety of different solutions amongst
those models for our forecast area. Some of them, especially the
ones that were so underdone with last evening's activity, depict
convection redeveloping over south-central Arizona. However,
multiple runs of the HRRR have the focus further west -
specifically over La Paz County. The 06Z NAM Nest does as well.
They appear to be generating convection on the western periphery
of the aforementioned MCV. Have leaned toward this scenario but
still a lot of question about how much destabilization there will
be given all of the cloudiness. With so much moisture in place,
anticipate there will be some sort of showers (if not full fledged
thunderstorms) there. The influence of the mid level inverted
trough should also help to get at least isolated coverage over
other lower elevation locations with better chances higher
terrain. On the back side of the inverted trough, drier air starts
moving in later today. Anticipate that things will be fairly quiet
by early evening if not sooner.

Tuesday through Thursday Sunday...
With a lot less moisture available, look for quiet a downtrend in
PoPs (limited to south-central AZ - mainly higher terrain). Temps
climb as well but not out of hand. Late in the week and over the
weekend, a more favorable flow pattern sets up. Plus it appears
there will be a tropical storm of some sort passing south and west
of Baja which helps advect moisture back into the region. Thus a
gradual return of PoPs from east to west. Temps nudge down as
well.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Showers and isolated thunderstorms will be off and on from now
through about 22Z this afternoon. Storms aren't expected to be
strong, but they will be capable of producing some good rainfall.
Activity will be on a downward trend after 22Z, with mostly dry
conditions expected for the remainder of the TAF period. Winds
will primarily be out of the east, with some variableness expected
near showers/storms. Low level cloud decks will be around 5 to 8
kft, with gradual clearing and lifting after 00Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and isolated thunderstorms will be off and on between 13Z
this morning and 22Z this afternoon. Storms aren't expected to be
strong, but they will be capable of producing some good rainfall.
Activity will be on a downward trend after 22Z, with mostly dry
conditions expected for the remainder of the TAF period. Winds
will primarily be out of the southeast at KIPL and out of the
south at KBLH, with some variableness expected near
showers/storms. Low level cloud decks will be around 5 to 8 kft,
with gradual clearing and lifting after 00Z.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

Storm chances will be minimal on Wednesday with only slight
chances limited to the higher terrain of south-central Arizona.
Humidities and storm chances begin to increase Thursday with
chances reaching southeast California by Saturday. Temperatures
will be near normal Wednesday and Thursday (a bit above normal
near and west of the Lower Colorado River Valley) before beginning
to decrease late this week. Apart from thunderstorms, winds will
follow familiar warm season patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.

CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...AJ
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 24, 6:14 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HEAVY RAIN       1 SE APACHE JUNCTION    33.40N 111.53W
07/24/2017  E0.59 INCH       PINAL              AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MINOR FLOODING JUST
            NORTH OF TOMAHAWK AND US 60. SAYS WATER IS
            UP TO THE CURB ON THE RIGHT LANE.

&&

BH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:41 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 23, 5:53 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 23, 6:14 PM MSTSpecial Weather StatementPSRPinal31 min
Jul 23, 6:48 PM MSTSpecial Weather StatementPSR27 min
Jul 23, 6:51 PM MSTSpecial Weather StatementPSRMaricopa24 min
Jul 23, 7:09 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 23, 7:10 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 23, 7:17 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 23, 7:29 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 23, 7:44 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 5:54 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 7:19 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 8:08 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 24, 8:13 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 24, 10:08 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 11:10 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Jul 24, 11:26 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 24, 11:52 AM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 24, 12:00 PM MSTFlash Flood WarningPSRLa Paz3 hr
Jul 24, 12:22 PM MSTFlash Flood WarningPSRLa Paz, Maricopa6 hr
Jul 24, 2:39 PM MSTFlash Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.